Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Little Soldiers and Superheroes

March 30, 2010

March 25, 2008. At the time, I called it "the first day of the rest of my life". My medical chart refers to it as the day I started anti-retroviral therapy. Either way, it's an anniversary I will certainly never forget. As I look forward to a regimen change in a few weeks, I can't help but feel a bit sentimental.

Immediately following my diagnosis, I wanted to have blood drawn to find out just exactly how much damage the little horror that now inhabited my body had done. I assumed that because it had to be a relatively new infection, I felt great and had a healthy lifestyle, that my numbers would show strong. From everything I read, it could be years before I needed to start HAART. By then the medications would be even better and hopefully with even less side effects.

Ah, but we all know what happens when you assume. With a CD4 count of 242 and a viral load of 114,000, I realized that too soon my life was going to change in a big way (by starting treatment). To be quite blunt, I was scared shit-less.

Advertisement
I left my doctor's office with three new prescriptions in my hot little hand. While I strolled to the pharmacy, I carefully studied the superhero-sounding names scribbled on those three pieces of paper. Epzicom, Reyataz and Norvir. They also sounded hella toxic and as I read the enclosed lists of possible side effects, I had *major* reservations to say the least. I'm self-employed and therefore have no paid vacation or sick leave. Financially, I didn't have the luxury to "take some time off and let your body get adjusted" like many others I had met. In fact didn't miss a single day of work or even one appointment in the first six months, post-diagnosis. In other words, no one in my professional life had the slightest inkling when my world was swirling around me. As a busy Stylist, command performances of "The Phil Show" were required and my new health crisis had to be left at the door. As if that weren't enough, adding some new chemicals to the mix would most assuredly make things trickier.

The morning of 3/25/08 began with some gentle yoga, a hot shower and a substantial breakfast. I sat alone a while with those colorful looking, life changing pills. I whispered a short prayer, "God help me" and swallowed them with a big glass of milk. I looked deep into the mirror and wondered if I would ever feel the same again. I wanted to cry but the clock on the wall said it was time to face the world, and so I did.

In the months that followed I have to admit, I did better than I expected. I ate lots of fiber, fruits, veggies and lean protein, took supplements, exercised regularly and started keeping a food journal. (I noticed there was a definite correlation between what I ate and how I felt). Physically I was doing okay, but emotionally, I was a mess. Nightly bouts with insomnia just gave me more time to think. One day I was crying uncontrollably; the next, I was stable; the third, I was literally throwing plates against my kitchen wall; then followed by another "good" day. I felt like my mental state was controlled two "puppet hands"; every few hours, one spun the emotion dial (happy, sad, angry) and the other, the volume (1 to 20). It seemed like those damn hands were running my life and I figured my meds just had to be at the root of it all.

On July 14th ( I saved the email), during an especially difficult period, I sent my physician the following question: "This might sound completely ridiculous coming from someone that just started meds 4 months ago but when do you think I might hope for a treatment interruption? Whatever the answer is, I need to have *something* to look forward to. I have done everything I can think of to live better, but I simply hate taking these drugs because of the way they make me feel. I promise to take them every damn day as prescribed but I sure as hell wish I didn't have to."

His answer forever changed the way I viewed my meds. He replied: "While I sympathize about feeling burdened by taking medication, we have ample, and multiple, studies showing that treatment interruptions create a significant increase in adverse health events of all kinds. In the Swiss cohort, even people who had a mere 30 day break were easily distinguishable from people who had never interrupted their virus suppression. This is a mental thing. I suggest thinking about your medicines as "little soldiers," instead of "little devils." The little devil in your system is a virus that, left uncaged, will grind down your immunity, not to mention the rest of you. Your meds are helping you."

Now, I don't know how something so simple could make me feel so differently ... but it did. My medications aren't the enemy ... HIV is. Adherence made sense if I wanted to keep the virus caged and protect my body from further damage. My little soldiers have been there every night, ready to do battle, and will be with me until the war inside me is won.

So maybe I wouldn't go as far to call it a "happy" anniversary, but I do realize that with CD4 counts over 700, I have plenty to be thankful for. A poz veteran once called his HIV meds "the ticket price to enjoy the ride called life". I couldn't agree more.

By the way ... have you hugged a Superhero today?

Send Philip D. an e-mail.

Read more of A Positive Spin, Philip D.'s blog, at TheBody.com.



This article was provided by TheBody.com.
 
See Also
HIV Medications: When to Start and What to Take -- A Guide From TheBody.com
More on When to Begin HIV Treatment
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 
Advertisement